My little sister has had type 1 diabetes since she was six, and at first, she was on a minute amount of insulin and could control her glucose number fairly well, but recently, she hasn't been so lucky. She is now 13 and is about a foot and a half shorter than everyone in her class. She also has gained forty or so pounds in a time span of about four months and hasn't been able to lose the weight despite her after-school swimming activities. She seems tired all the time and hasn't been able to control her glucose numbers. On some days her blood glucose numbers are so high that her meter won't read them, while on other days she will really low and will need to take sugar pills.
She has been in and out of the hospital several times and has had episodes in school where she has passed out due to low blood sugar. Her insulin dosage has also increased significantly. The doctor she was seeing thought that it may be a hormone problem and has put her on hormone therapy treatments. She has been taking this medication for approximately three months with no change in her height or weight.
Is this common? Why the sudden weight increase and tiredness? Will she grow out of this or is this a complication of her diabetes?
More than anything else I think that your sister needs to be seen by a diabetes care team, by which I mean not only a doctor, but also a nurse educator, a dietitian and a medical social worker. From the story you give, I would think that she does indeed have type 1A (autoimmune) diabetes even if she did not have an antibody test at the onset to confirm it.
If the 'hormone' she is now getting is thyroxine this would support the diagnosis and explain her short stature. It might also suggest that she could have another related disorder of the immune system called celiac disease which could also have contributed to her poor control and can be tested for by a serum anti-transglutaminase test.
As to the recent weight gain, a possibility is that for a long time she has been getting a little too much insulin. If her total daily insulin has been more than 1 unit per kilogram of body weight/ day, this should be considered. It could certainly lead to the very irregular blood sugar control and to the gain in weight which could also have been triggered by an increase in insulin resistance that comes with the onset of puberty.
These ideas are really only conjecture and are just to emphasise the need for an expert review.
Additional comments from Dr. John Schulga:It is possible your sister has developed an underactive thyroid gland. This is a well recognised problem that can happen in people with diabetes. It is important that your sister has a blood test to check that she is making enough thyroid hormone. You should make sure she sees her doctor about this. If it is her thyroid, it is easily treated with a tablet a day.
Additional comments from Lois Schmidt Finney, diabetes dietitian:The hormone replacement therapy can take quite a long time to see any results.
I do not know where your sister lives, but it seems like she needs to see a good diabetes team and be able to have better blood glucose control. I hope if there is no such place near her that your family could travel with her.
Additional comments from Dr. David Schwartz:A number of possibilities come to my mind, all too in-depth to relate by e-mail. What do you mean she was prescribed "hormone therapy treatments?" Please discuss further with her diabetes team. If you do not feel satisfied with responses or want a second opinion, ask for one.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.